Thunderstorm Wind, Monroe
- When
- September 7, 8:06 AM EST
- Where
- Monroe County, Maplewood
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.120, -77.680
A 50 to 55 knot low level jet was moving across western New York during the morning hours as a pre-frontal surface trough was moving through. A 30-40 mile wide swath of steady light rain preceded the surface feature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A 50 to 55 knot low level jet was moving across western New York during the morning hours as a pre-frontal surface trough was moving through. A 30-40 mile wide swath of steady light rain preceded the surface feature. While there were no visible convective elements within the swath of rain, there was embedded convection just prior to the rain moving through, and there was impressive elevated instability present. The rain temporarily stabilized the air mass to the point where the stronger winds from aloft could not mix to the surface, but as the rain tapered off, winds quickly ramped up with gusts of 40-50 mph. Initial wind gusts over Niagara County were as expected, however just as the rain ended further to the south and east, gusts of 55-60 mph were experienced with damage. The convectively-enhanced winds brought down some trees and caused power outages, mainly across the Genesee Valley and especially the Southern Tier. The radar did show a wavy line of showers moving through the Genesee valley at the time of the highest winds, with the damaging winds coming immediately in the wake of the steady rain across the Southern Tier. This was likely convectively-enhanced wind damage given its proximity to the wavy line of showers and also because winds quickly dropped back to gusts of 30-35 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 7, 5:34 AM EST, 2 hours 32 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
634 AM EDT Mon Sep 7 2020
.SYNOPSIS...
A cold front will move into the Lower Great Lakes today
producing several rounds of showers, gusty winds, and possibly
a few thunderstorms. The front will briefly stall just south of
the area Tuesday before returning northward as a warm front,
ushering in very warm temperatures for the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A convectively augmented shortwave and associated pre- frontal
trough which is moving across the eastern Great Lakes this
morning. At 6 a.m. radar shows a band of showers with some
embedded thunderstorms extending from Lake Erie, across the
Niagara Frontier, to central Lake Ontario. High resolution
guidance suggests that this convection will weaken as it moves
further east into Western New York because it will be out ahead
of the better forcing, moisture, and instability. This band has
become more stable, and based on upstream obs it has not been
able to transport strong winds aloft to the surface. An isolated
strong storm cannot be ruled out across the Western Southern
Tier this morning, but overall the severe weather risk appears
minimal. However, with precipitable water values rising to
around 1.75 inches these storms may produce locally heavy
rainfall.
Outside of the thunderstorms it will be windy today, especially
across the Niagara Frontier where winds will gust to 40 mph
today. Gusts to 30 mph can be expected at most other locations.
The SSW flow is not ideal for downsloping, but a few gusts to 40
mph are also possible across the North Country. Winds will drop
off late afternoon with the departure of the LLJ.
The actual cold front will then advance southeast across the area
late this afternoon and evening. For those with outdoor plans
today, there probably will be a few hours with dry weather this
afternoon between these two rounds of precipitation. This will
allow for some warming and modest instability to develop which
will contribute to increasing coverage of showers and a few
thunderstorms late afternoon and early evening. The cold front
begins to slow its forward progress tonight, so expect showers
to very slowly weaken and fade away in place overnight, with
plenty of cloud cover lingering.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The weakening frontal boundary will stall out across the area
Tuesday, before lifting northward later in the day and Tuesday
night. A weak wave will pass across the area early in the day
Tuesday, and this combined with the weak front will allow for
the chance for a few showers. Temperatures will depend on the
position of the frontal boundary, with high temperatures
climbing into the lower 80s south of the front, and mid to
upper 70s to the north.
The frontal boundary should be far enough north by Wednesday
along with increased upper ridging over the eastern U.S. to
keep mainly dry weather across the area Wednesday and Wednesday
night. Temperatures will be well above normal Wednesday as 850
mb temperature climb to near +15C nearly +2 standard deviations.
This should support daytime highs in the mid to upper 80s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Low forecast confidence through this forecast period due to a
complicated upper level pattern. Model guidance continues to differ
in regards to the evolution of the upper level trough cutting off
and area of low pressure. In general, a northern branch shortwave is
likely to push the frontal boundary across the region around
Thursday, bringing a chance of showers and thunderstorms, followed
by cooler weather for Friday and Saturday. If this happens, high
pressure would also build in and maintain dry weather for Friday and
Saturday, before the cut off low gets engulfed back into the main
upper level wave Saturday night pushing the next system through for
the later half of the weekend/early next week. However, if the GFS
is right, a slower frontal progression and then a cut-off low would
potentially bring more showers during this period. Forecast hedges
optimistic for Friday and Saturday, before pushing through the next
main boundary on Sunday. All in all, it's still a bit early for
guidance to pin down the general pattern for our region.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
A 55 knot LLJ will be across the area this morning, resulting in
surface winds gusting to around 30 kts. Winds will drop off
late this afternoon with the departure of the LLJ. An area of
convection will move across Western NY this morning, bringing
rain and possibly a thunderstorm to Western NY. Localized IFR
flight conditions are possible.
A cold front will then approach late afternoon and evening.
This will likely produce another round of showers, and possibly
a few scattered thunderstorms with localized IFR/MVFR flight
conditions.
More widespread MVFR CIGS will develop this evening, along and
just behind the advancing cold front as low level moisture
becomes trapped beneath the steep frontal inversion. Expect
widespread MVFR flight conditions to develop after 00Z this
evening. There will be lower cigs across higher terrain with
KJHW expected to lower to IFR tonight.
Outlook...
Tuesday...Areas of MVFR/IFR CIGS and a chance of showers, improving
to mainly VFR.
Wednesday...Mainly VFR.
Thursday...Mainly VFR with a chance of showers and thunderstorms.
Friday...Mainly VFR with a chance of showers early.
&&
.MARINE...
Deepening low pressure will move from northwest Ontario province
to James Bay today, with a strong low level jet crossing the
Lower Great Lakes ahead of the system. This will result in
strengthening SSW winds. The wind direction will produce the
highest waves in Canadian waters, but nonetheless winds are
plenty strong enough to produce widespread Small Craft Advisory
conditions today, with a few periods of gale force gusts
possible.
Winds will quickly diminish late afternoon and tonight as the
low level jet moves off and a cold front moves southeast across
the area.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ007.
Beach Hazards Statement until 5 PM EDT this afternoon for
NYZ010-085.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ020.
Small Craft Advisory until 8 PM EDT this evening for
LEZ040-041.
Small Craft Advisory until 5 PM EDT this afternoon
for LOZ030-042>044.
Small Craft Advisory until 8 PM EDT this evening for
LOZ045.
Small Craft Advisory until 8 PM EDT this evening for
SLZ022.
&&
SYNOPSIS...Apffel/Hitchcock/RSH
NEAR TERM...Apffel/Hitchcock
SHORT TERM...TMA
LONG TERM...EAJ
AVIATION...Apffel
MARINE...Apffel/Hitchcock/RSHHazardous Weather Outlook National Weather Service Buffalo NY 434 AM EDT Mon Sep 7 2020 NYZ007-080845- Jefferson- 434 AM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-019-020-080845- Niagara-Chautauqua-Cattaraugus- 434 AM EDT Mon Sep 7 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms today. Heavy rainfall is also possible this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-085-080845- Northern Erie-Southern Erie- 434 AM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is a marginal risk of severe thunderstorms today. Heavy rainfall is also possible this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>006-008-011>014-021-080845- Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee-Wyoming- Livingston-Ontario-Allegany- 434 AM EDT Mon Sep 7 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 434 AM EDT Mon Sep 7 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement National Weather Service Buffalo NY 801 AM EDT Mon Sep 7 2020 NYZ001-002-010-011-019-085-071315- Niagara-Orleans-Northern Erie-Genesee-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Jamestown, Orchard Park, and Springville 801 AM EDT Mon Sep 7 2020 ...Strong Winds Expected This Morning... As the steadier rain comes to an end this morning...southerly winds will dramatically pick up across the region. Winds started gusting over 40 mph across Niagara county before 8 AM...and as we push towards 9 AM, winds will pick up for much of the remainder of the Niagara Frontier and portions of the Southern Tier. RSH
The Buffalo radar (KBUF), 88 km away, was scanning. The volume nearest the first event began at 13:05 UTC.
6 thunderstorm wind. Local standard time, as filed.
A large tree was reported down in East Rochester via Twitter.
Trees and powerlines were reported to be down.
Several trees were reported down in Olean. Some of the trees fell on houses.
Trees and powerlines were reported to be down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922043, 922033, 922060, 922041, 922059, 922042.